Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 441, NWS Des Moines, IA

July 27, 2008Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 27, 2008, 12:18 PM CDT for Palo Alto County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2008, 12:18 PM CDT (17:18 UTC)
Expired
Jul 27, 2008, 1:00 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

County Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 175 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 271718
SVRDMX
IAC147-271800-
/O.NEW.KDMX.SV.W.0441.080727T1718Z-080727T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CDT SUN JUL 27 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 100 PM CDT.

* AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RUTHVEN...OR 14 MILES EAST OF SPENCER...AND
  MOVING EAST AT 34 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAETTINGER BY 1225 PM CDT...
  EMMETSBURG BY 1235 PM CDT...
  CYLINDER BY 1245 PM CDT...
  8 MILES NORTH OF RODMAN BY 1250 PM CDT...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4325 9446 4300 9447 4306 9491 4325 9492
TIME...MOT...LOC 1718Z 281DEG 30KT 4319 9485

$$

RUSSELL
3 follow-up statements
000 
WWUS53 KDMX 271736
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 PM CDT SUN JUL 27 2008

IAC147-271800-
/O.CON.KDMX.SV.W.0441.000000T0000Z-080727T1800Z/
PALO ALTO IA-
1235 PM CDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHERN PALO ALTO COUNTY...

AT 1232 PM CDT...THE PUBLIC REPORTED PEA SIZED HAIL IN NORTHWEST 
PALO ALTO COUNTY.  THIS THUNDERSTORM IS STILL CAPABLE OF PRODUCING 
HAIL TO THE SIZE OF PENNIES. THIS STORM WAS LOCATED NEAR 
EMMETSBURG...OR 23 MILES EAST OF SPENCER...MOVING EAST AT 38 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CYLINDER BY 1245 PM CDT...
  6 MILES NORTH OF RODMAN BY 1250 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4325 9446 4300 9447 4306 9491 4325 9492
TIME...MOT...LOC 1735Z 284DEG 33KT 4315 9466

$$

RUSSELL
000 
WWUS53 KDMX 271754
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 PM CDT SUN JUL 27 2008

IAC147-271800-
/O.CON.KDMX.SV.W.0441.000000T0000Z-080727T1800Z/
PALO ALTO IA-
1254 PM CDT SUN JUL 27 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHEASTERN PALO ALTO COUNTY...

AT 1249 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR CYLINDER...OR
32 MILES EAST OF SPENCER...MOVING EAST AT 40 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4307 9447 4306 9447 4300 9447 4303 9462
      4325 9459 4325 9446
TIME...MOT...LOC 1754Z 285DEG 39KT 4308 9444

$$

RUSSELL
000 
WWUS53 KDMX 271800
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT SUN JUL 27 2008

IAC147-271809-
/O.EXP.KDMX.SV.W.0441.000000T0000Z-080727T1800Z/
PALO ALTO IA-
1259 PM CDT SUN JUL 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALO ALTO COUNTY
HAS EXPIRED...

AT 1258 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT 
OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 4307 9447 4306 9447 4300 9447 4303 9462
      4325 9459 4325 9446
TIME...MOT...LOC 1759Z 285DEG 39KT 4306 9437

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:15 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 10:15 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1015 AM CDT SUN JUL 27 2008

.SHORT TERM...TODAY
RATHER LARGE...BUT NOT TOO OMINOUS MCS APPROACHING NW IOWA ATTM WILL
CONTINUE MOVING EAST SOUTHEAST. IT HAS WEAKENED...BUT STILL LOOKS
FAIRLY ORGANIZED THOUGH NOT POSING ANY IMMEDIATE SEVERE WX THREAT.
FEEL THAT ONE OF TWO SCENARIOS WILL PLAY OUT THIS AFTN. EITHER THIS
MCS WILL HOLD TOGETHER AND REJUVENATE OVER NORTHWEST IOWA...AND
BECOME A SEVERE WEATHER MAKER THIS AFTERNOON FOR CENTRAL AND
SOUTHERN IOWA. OR...IT WILL WEAKEN OVER THE NEXT COUPLE HOURS AS IT
ENCOUNTERS WARMER MID LEVEL TEMPERATURES NOSING ACROSS WEST CENTRAL
IOWA. THEN AS INSTABILITY MAXIMIZES DURING TIME OF PEAK HEATING AND
WE REALIZE THE 4500 TO 6000 J/KG CAPE FORECAST BY MODELS THIS
AFTERNOON...THUNDERSTORMS DEVELOP RAPIDLY ON THE SOUTHERN PERIPHERY
OF DYING MCS AND MOVE SOUTHEAST ACROSS CENTRAL AND SOUTHERN IA
THROUGH THIS EVENING. AM STILL WAITING TO SEE THE TRENDS OF THE MCS
OVER THE NEXT 2 HOURS TO GET A BETTER HANDLE ON WHAT WILL HAPPEN.
EITHER WAY...I HAVE ADJUSTED AFTERNOON AND EVENING POPS UPWARD. WILL
ALSO BE CONSIDERING A FLASH FLOOD WATCH FOR SOUTHERN AREAS THIS
EVENING WHICH WOULD BE ISSUED ON THE AFTERNOON PACKAGE.

...FROM PREVIOUS DISCUSSION...

PRIMARY CONCERN WILL BE FATE OF APPROACHING SD MCS.  MEAN WIND AND
CORFIDI VECTORS SUGGEST IT SHOULD CONTINUE TAKING MORE OF A SEWD
TURN INTO N CENTRAL IA THIS MORNING...REACHING EST AREA 10-11Z.
INSTABILITY WEAKENS INTO IA BUT IT SHOULD STILL BE ENOUGH TO
MAINTAIN ITSELF THIS MORNING WITH UPSTREAM DEVELOPMENT OCCURRING AS
WELL.  HAVE BOOSTED POPS INTO LIKELIES/CATEGORICAL ACCORDINGLY.
SITUATION BY THIS AFTERNOON STILL SOMEWHAT MUDDLED.  MORNING MCS MAY
LINGER WITH OTHER MORE SFC BASED DEVELOPMENT POSSIBLE SWRN SECTIONS
BY LATE AFTERNOON IF CLOUD DEBRIS FROM MORNING MCS DEPARTS.  DID NOT
CHANGE GOING FORECAST TOO MUCH...LEAVING CHANCE POPS IN PLACE DUE TO
THIS UNCERTAINTY.

HAVE BEEN TOO WARM ON TEMPS PAST FEW DAYS AND WITH PRECIP
ANTICIPATED NERN HALF THEY SHOULD NOT WARM TOO MUCH TODAY EITHER.
LOW LEVEL TEMPS SHOULD WARM SOMEWHAT...BUT LIKELY NOT AS MUCH AS
DEPICTED BY GFS AND ITS MOS SO HAVE FAVORED AT OR BELOW COOLER
ETA/NAM MOS VALUES.

.LONG TERM...TONIGHT THROUGH SATURDAY
TRICKY PATTERN CONTINUES THOUGH MUCH OF THE LONG RANGE...WITH MODELS
IN DISAGREEMENT WITH EACH OTHER...AND CONTINUING TO SHOW
INCONSISTENCIES FROM RUN TO RUN. BASIC TREND OVER THE NEXT FEW DAYS
IS FOCUSED ON THUNDERSTORM CHANCES TONIGHT...AND AGAIN MONDAY NIGHT.
SHORTWAVES TRAVELING THROUGH FLATTENED RIDGE...CONTINUING TO PUSH
EAST ACROSS THE NRN PLAINS...THEN DROP EAST SOUTHEAST THROUGH THE
AREA OVER THE NEXT FEW DAYS...WITH THE EAST COAST UPPER TROUGH IN
PLACE. CHANCE FOR CONVECTION TONIGHT DEPENDENT ON ABILITY TO
DESTABILIZE AFTER POSSIBILITY OF DAYTIME CONVECTION. FORECAST IS
TRENDED TOWARD THE NAM...WHICH HAS SHOWN TO HAVE A BETTER HANDLE ON
THE CURRENT SITUATION...BUT STILL DRASTICALLY DIFFERENT FROM
PREVIOUS RUNS. NAM...SUGGESTS REDEVELOPMENT LATER THIS AFTERNOON IN
VICINITY OF SFC BOUNDARY LEFTOVER FROM THE DAYTIME CONVECTION...WITH
WAA SETTING BACK UP ACROSS WRN/CNTRL IA. MOISTURE
CONVERGENCE...MOISTURE TRANSPORT ALL ORIENTED ALONG A WEST TO EAST
BOUNDARY FROM NORTHEAST NEBRASKA INTO WEST CENTRAL/CENTRAL IA BY
00Z. ACTIVITY EXPECTED TO TRAVEL SOUTHEAST THROUGH THE REMAINDER OF
THE CWA THIS EVENING. THETA-E RIDGE CONTINUES TO PUSH NORTHWARD
THROUGH THE CWA OVERNIGHT...WITH POSSIBILITY OF REDEVELOPMENT ACROSS
THE CWA LATE TONIGHT...AS LLJ CONTINUES TO PUMP MOISTURE INTO THE
CWA. PWATS IN THE TWO INCH RANGE TONIGHT...WITH SFC BASED CAPE IN
THE 2000-3000 J/KG RANGE BY 00Z ACROSS THE CENTRAL CWA. ACTIVITY
COULD LINGER INTO MONDAY...AS WARM FRONT CONTINUE TO PUSH
NORTHWARD...WITH THE BOUNDARY EXPECTED TO BECOME ORIENTED ALONG THE
MN/IA BORDER BY LATE MONDAY. NAM INDICATING FAIRLY CAPPED ATMOSPHERE
TO THE SOUTH ACROSS WARM SECTOR...BUT MID LEVEL LAPSE RATES STEEPEN
INTO LATE MONDAY...AS A STRONGER WAVE DROPS OUT OF THE NRN PLAINS.
MODELS DEPICTING ANOTHER NOCTURNAL MCS MOVING ACROSS THE NORTH WITH
THIS FEATURE. WEAK COLD FRONT TO DROP SOUTH THROUGH THE AREA
TUESDAY...WITH MODEL TRYING TO HINT AT A BRIEF DRY PERIOD LATER
TUESDAY INTO WEDNESDAY AS CONVECTIVE ACTIVITY TO REMAIN SOUTH OF THE
AREA. GFS/EC TRYING TO BRING UPPER RIDGE SLIGHTLY FURTHER
EAST...WHICH COULD BRING ANOTHER DRY PERIOD INTO THE REGION TOWARD
THE END OF THE WEEK/NEXT WEEKEND...BUT UNCERTAINTY STILL HIGH WITH
ANY PARTICULAR MODEL SOLUTION AT THIS TIME.

&&

.AVIATION...27/12Z
THUNDERSTORM COMPLEX SKIRTING IA/MN BORDER WILL LIKELY IMPACT MCW
FOR SEVERAL HOURS THIS MORNING ALONG WITH PATCH OF MVFR CIGS FROM
DSM TOWARD OTM.  SITUATION BECOMES CONVOLUTED BEYOND THIS POINT WITH
LOW CONFIDENCE IN CONVECTIVE TRENDS.  THUNDERSTORMS MAY DEVELOP
DURING PEAK HEATING...OVERNIGHT OR BOTH.  THIS UNCERTAINTY IN
TIMING...AS WELL AS LOCATION...HAS LEAD TO NO MENTION OF THUNDER
BEYOND DEALING WITH STORMS THAT ARE ONGOING.  HAVE INCLUDED CB
WORDING AFTER 00Z WITH FURTHER DETAILS ADDED ONCE TIMING AND
LOCATION BECOMES MORE CLEAR RATHER THAN ADDING THUNDER FOR PROLONGED
PERIODS WITH LOW CONFIDENCE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MOYER/BSS
LONG TERM...MJA
Hazardous weather outlook, Jul 27, 5:11 AM CDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
511 AM CDT SUN JUL 27 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-281000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
511 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA TODAY INTO
TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH ANY
THUNDERSTORM ACTIVITY MAINLY THIS AFTERNOON INTO TONIGHT. THE THREAT
OF AN ISOLATED TORNADO CANNOT BE COMPLETELY RULED OUT...THE MAIN
THREATS FOR SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE VARIABLE CHANCES FOR THUNDERSTORMS THROUGHOUT MANY OF
THE NEXT 7 DAYS. AT THIS TIME THE GREATER CHANCES FOR
THUNDERSTORMS LOOK TO BE LATE MONDAY NIGHT...AND AGAIN TUESDAY.
CURRENTLY THE AREA IS IN A SLIGHT RISK FOR SEVERE WEATHER AGAIN
MONDAY NIGHT....WITH THE CHANCES FOR SEVERE WEATHER UNCERTAIN AT
THIS TIME FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

ALBRECHT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:59 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin46 min
Jul 27, 2:12 PM CDTSevere Thunderstorm WarningDMXButler48 min
Jul 27, 2:49 PM CDTSevere Thunderstorm WarningDMXCalhoun, Humboldt, Pocahontas, Webster41 min
Jul 27, 3:28 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Hamilton, Story, Webster47 min
Jul 27, 3:46 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Tama44 min
Jul 27, 4:07 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story38 min
Jul 27, 4:11 PM CDTTornado WarningDMXBoone, Polk, Story34 min
Jul 27, 4:30 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Jasper, Marion, Polk, Story and 1 more45 min
Jul 27, 4:31 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren44 min
Jul 27, 4:43 PM CDTTornado WarningDMXJasper, Polk32 min
Jul 27, 4:50 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Polk, Poweshiek40 min
Jul 27, 4:57 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren48 min
Jul 27, 5:09 PM CDTTornado WarningDMXJasper, Mahaska, Marion, Poweshiek36 min
Jul 27, 5:13 PM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Mahaska, Marion, Monroe and 2 more47 min
Jul 27, 5:14 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Webster46 min
Jul 27, 5:17 PM CDTSevere Thunderstorm WarningDMXJasper13 min
Jul 27, 5:28 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Poweshiek47 min
Jul 27, 5:52 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more38 min
Jul 27, 5:54 PM CDTTornado WarningDMXAppanoose, Davis, Monroe, Wapello36 min
Jul 27, 5:55 PM CDTSevere Thunderstorm WarningDMXAppanoose, Decatur, Lucas, Wayne50 min
Jul 27, 5:58 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story47 min
Jul 27, 6:27 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello48 min
Jul 27, 6:30 PM CDTTornado WarningDMXDavis15 min
Jul 27, 6:38 PM CDTTornado WarningDMXWayne23 min
Jul 27, 6:43 PM CDTFlash Flood WarningDMXWayne3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.